On Clark's theorem and its applications to partially sublinear problems

  • Zhaoli Liu

    School of Mathematical Sciences, Capital Normal University, Beijing 100048, China
  • Zhi-Qiang Wang

    Chern Institute of Mathematics and LPMC, Nankai University, Tianjin 300071, China, Department of Mathematics and Statistics, Utah State University, Logan, UT 84322, USA

Abstract

In critical point theory, Clark's theorem asserts the existence of a sequence of negative critical values tending to 0 for even coercive functionals. We improve Clark's theorem, showing that such a functional has a sequence of critical points tending to 0. Our result also gives more detailed structure of the set of critical points near the origin. An extension of Clark's theorem is also given. Our abstract results are powerful in applications, and thus lead to much stronger results than those in the literature on existence of infinitely many solutions for partially sublinear problems such as elliptic equations and Hamiltonian systems.

Résumé

En théorie des points critiques, le théorème de Clark assure l'existence d'une suite de valeurs critiques négatives tendant vers 0 pour des fonctionnelles paires et coercitives. Nous étendons le théorème de Clark en montrant qu'une telle fonctionnelle possède une suite de points critiques tendant vers 0. Notre résultat permet aussi une description plus précise de l'ensemble des points critiques autour de l'origine. Une extension du théorème de Clark est aussi donnée. Nos résultats abstraits s'avèrent puissants dans les applications et conduisent à des résultats nouveaux concernant l'existence d'une infinité de solutions pour des problèmes partiellement sous linéaires comme des équations elliptiques ou des systèmes hamiltoniens.

Cite this article

Zhaoli Liu, Zhi-Qiang Wang, On Clark's theorem and its applications to partially sublinear problems. Ann. Inst. H. Poincaré Anal. Non Linéaire 32 (2015), no. 5, pp. 1015–1037

DOI 10.1016/J.ANIHPC.2014.05.002